Iowa, 2013

Drought in Iowa, September 3 to 30, 2013

September 3 to 30, 2013 · NWS DVN · 9 events in 9 counties and zones

After a wet start to the summer, atmospheric conditions developed in July through September that lead to less precipitation falling across the region. This would lead to the development of Severe Drought conditions by September 3 in Jefferson, Keokuk, Washington, Henry, Iowa, Louisa, Des Moines, Lee, and Johnson Counties and continuing through the remainder of the month.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

After a wet start to the summer, atmospheric conditions developed in July through September that lead to less precipitation falling across the region. This would lead to the development of Severe Drought conditions by September 3 in Jefferson, Keokuk, Washington, Henry, Iowa, Louisa, Des Moines, Lee, and Johnson Counties and continuing through the remainder of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 2, 10:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 2, 10:44 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1144 PM CDT MON SEP 2 2013

.SYNOPSIS...
ISSUED AT 214 PM CDT MON SEP 2 2013

HIGH PRESSURE WAS LOCATED OVER THE NORTH CENTRAL U.S. EARLY THIS
AFTERNOON. NORTHERN FLOW EAST OF THE HIGH WAS BRINGING COOL AND
DRY AIR INTO THE MID MISSISSIPPI VALLEY WITH EARLY AFTERNOON TEMPS
IN THE UPPER 60S TO AROUND 80 AND DEWPOINTS IN THE 50S. SKIES WERE
GENERALLY SUNNY WITH SCATTERED CU MAINLY EAST OF THE MISSISSIPPI
AND A SOLID MASS OF SC MOVING SLOWLY SOUTH THROUGH NORTHEAST IA
AND SOUTHERN WI.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 214 PM CDT MON SEP 2 2013

HIGH PRESSURE WILL MOVE SOUTHEAST AND SHOULD BE CENTERED OVER
EASTERN IA TUESDAY MORNING. THE BIGGEST CONCERN WILL BE CLOUD
TRENDS EAST OF THE HIGH WITH THE SC FIELD OVER NE IA AND SOUTHERN
WI THIS AFTERNOON. VISIBLE SATELLITE IMAGERY WAS NOT SHOWING MUCH
IF ANY DISSIPATION ON THE LEADING EDGE OF THE CLOUDS. WITH PEAK
HEATING JUST ABOUT OVER FOR THE AFTERNOON IT/S HARD TO BELIEVE
THAT THE CLOUDS WILL DISSIPATE AS THE LOW LEVELS COOL THIS
EVENING SO BROUGHT SOME CLOUDS INTO THE HIGHWAY 20 CORRIDOR FOR
THE EVENING THEN CLEARED THEM OUT AFTER MIDNIGHT. WITH THE COOL
AIR OVER THE AREA TONIGHT AND WINDS BECOMING LIGHT THERE COULD BE
SOME PATCHY GROUND FOG ESPECIALLY IN THE RIVER VALLEYS. LOW
TEMPERATURES LAST NIGHT NEAR THE CENTER OF THE HIGH WERE IN THE
LOW TO MID 40S. WITH THE HIGH NOT REACHING THE CWFA UNTIL LATE
TONIGHT... LOWS WERE KEPT IN THE MID 40S NORTHWEST AND LOW TO MID
50S ELSEWHERE. EXPECT A SUNNY DAY ON TUESDAY. MIXING TO BETWEEN
900 AND 850MB SHOULD YIELD HIGHS IN THE MID 70S TO AROUND 80.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 214 PM CDT MON SEP 2 2013

QUIET AND DRY CONDITIONS WILL CONTINUE TUESDAY NIGHT THROUGH
THURSDAY WITH MODERATING TEMPERATURES.

A FRONT WILL MOVE THROUGH THE AREA ON WEDNESDAY THAT MIGHT PRODUCE A
FEW SPRINKLES. AN AREA OF FORCING WELL BEHIND THE FRONT COULD
PRODUCE A FEW ISOLATED SHOWERS/SPRINKLES IN THE HWY 20 CORRIDOR LATE
WED NIGHT/THURS MORNING.

THURSDAY NIGHT ON...
THE MODEL CONSENSUS CONTINUES THE DRY WEATHER WITH ABOVE NORMAL
TEMPERATURES FROM THURSDAY NIGHT THROUGH SUNDAY. RETURN FLOW
DEVELOPS FRIDAY NIGHT THROUGH SUNDAY BUT THE BETTER MOISTURE IS
WELL TO THE WEST AND NORTH OF THE AREA.

SUNDAY NIGHT INTO MONDAY THE NEXT FRONT APPROACHES THE AREA. THE
BETTER FORCING REMAINS NORTH OF THE CWFA. THE POSSIBILITY DOES EXIST
THAT SOME SHOWERS/THUNDERSTORMS WILL IMPACT THE HWY 20 CORRIDOR LATE
SUNDAY NIGHT AND POSSIBLY AS FAR SOUTH AS BETWEEN HWY 20 AND HWY 30.
THE SOUTHERN HALF OF THE AREA CONTINUES TO REMAIN DRY.

THE GLOBAL MODELS CONTINUE TO SUGGEST A FAIRLY SIGNIFICANT FRONT
MOVING THROUGH THE AREA DURING THE SEPTEMBER 10-12 TIME FRAME
ASSOCIATED WITH A STRONG UPPER LEVEL SYSTEM. IF CORRECT...THIS MAY
BE THE FIRST APPRECIABLE RAINFALL FOR MUCH OF THE AREA.    ..08..

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1134 PM CDT MON SEP 2 2013

HIGH PRESSURE WILL SETTLE INTO THE REGION NEXT 24+ HRS WITH LIGHT
WINDS AND GENERALLY VFR CONDITIONS. SOME PATCHY FOG IS POSSIBLE
TOWARD DAYBREAK MOSTLY IN RIVER VALLEYS AND OTHER LOW LYING AREAS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...DLF
SHORT TERM...DLF
LONG TERM...08
AVIATION...05
Hazardous weather outlook, Sep 2, 2:15 AM CST, 21 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 AM CDT MON SEP 2 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-030800-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
315 AM CDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

NICHOLS/12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Jefferson

When
September 3, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

Drought, Keokuk

When
September 3, 12:00 AM CST to September 30, 11:59 PM CST
Where
Keokuk forecast zone
Reported by
Drought Monitor
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

Drought, Washington

When
September 3, 12:00 AM CST to September 30, 11:59 PM CST
Where
Washington forecast zone
Reported by
Drought Monitor
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

Drought, Henry

When
September 3, 12:00 AM CST to September 30, 11:59 PM CST
Where
Henry forecast zone
Reported by
Drought Monitor
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

Drought, Iowa

When
September 3, 12:00 AM CST to September 30, 11:59 PM CST
Where
Iowa forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

Drought, Louisa

When
September 3, 12:00 AM CST to September 30, 11:59 PM CST
Where
Louisa forecast zone
Reported by
Drought Monitor
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

Drought, Des Moines

When
September 3, 12:00 AM CST to September 30, 11:59 PM CST
Where
Des Moines forecast zone
Reported by
Drought Monitor
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

Drought, Lee

When
September 3, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lee forecast zone
Reported by
Drought Monitor
Coordinates
40.642, -91.479 (the zone’s center; the record gives no point)

Drought, Johnson

When
September 3, 12:00 AM CST to September 30, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476537, 476538, 476539, 476540, 476541, 476542, 476543, 476544, 476562.